Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS Wichita, KS

August 16, 2018Butler County, Harvey County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 9:08 PM CDT for Butler County, Harvey County, Marion County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 9:08 PM CDT (02:08 UTC)
Expired
Aug 16, 2018, 10:00 PM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Harvey County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS53 KICT 170208
SVRICT
KSC015-079-115-170300-
/O.NEW.KICT.SV.W.0217.180817T0208Z-180817T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
908 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harvey County in south central Kansas...
  Northwestern Butler County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 1000 PM CDT.

* At 908 PM CDT, a severe thunderstorm was located near Walton, or 7
  miles west of Peabody, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Newton, North Newton, Peabody, Goessel, Walton, Elbing and Newton
  Airport.

This includes Interstate 135 between Mile Markers 33 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9737 3827 9733 3829 9705 3805 9696
      3802 9720 3807 9737
TIME...MOT...LOC 0208Z 298DEG 27KT 3819 9724 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
606 
WWUS53 KICT 170221 RRA
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
921 PM CDT THU AUG 16 2018

KSC015-079-115-170300-
/O.CON.KICT.SV.W.0217.000000T0000Z-180817T0300Z/
Harvey KS-Butler KS-Marion KS-
921 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHWESTERN MARION
COUNTIES...

At 921 PM CDT, a severe thunderstorm was located near Walton, or near
Peabody, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newton, North Newton, Peabody, Goessel, Walton, Elbing and Newton
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9737 3827 9733 3829 9705 3805 9696
      3802 9720 3807 9737
TIME...MOT...LOC 0221Z 323DEG 24KT 3814 9720 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
970 
WWUS53 KICT 170242
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
942 PM CDT THU AUG 16 2018

KSC015-079-115-170300-
/O.CON.KICT.SV.W.0217.000000T0000Z-180817T0300Z/
Harvey KS-Butler KS-Marion KS-
942 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHWESTERN MARION
COUNTIES...

At 942 PM CDT, a severe thunderstorm was located near Walton, or 7
miles southwest of Peabody, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newton, North Newton, Peabody, Goessel, Walton, Elbing and Newton
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9737 3827 9733 3829 9705 3805 9696
      3802 9720 3807 9737
TIME...MOT...LOC 0242Z 318DEG 12KT 3810 9720 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
961 
WWUS53 KICT 170255
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
955 PM CDT THU AUG 16 2018

KSC015-079-115-170305-
/O.EXP.KICT.SV.W.0217.000000T0000Z-180817T0300Z/
Harvey KS-Butler KS-Marion KS-
955 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARVEY...
NORTHWESTERN BUTLER AND SOUTHWESTERN MARION COUNTIES WILL EXPIRE AT
1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3825 9737 3827 9733 3829 9705 3805 9696
      3802 9720 3807 9737
TIME...MOT...LOC 0255Z 298DEG 27KT 3805 9709 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 16, 6:43 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Thu Aug 16 2018

Storm chances are expected to increase across the region this
afternoon and evening, persisting through tonight. One area of
focus will be across portions of southern/southeast Kansas, on the
northern fringe of a convectively-induced mid-level impulse (MCV)
moving east/southeast across Oklahoma. Another area of focus will
be across portions of central and east-central Kansas in the
vicinity of a stalled frontal boundary.

Current thinking is thunderstorm chances associated with the OK
MCV will impact southern/southeast Kansas now through about 8 PM,
with chances increasing across central/east-central Kansas toward
6-7 PM and persist into the overnight hours in vicinity of the
frontal boundary. The highest storm coverage will probably be
along/south of I-70, and along/east of I-135, amidst slightly
cooler mid-level temperatures and better upper forcing. Storm
coverage should be more on the isolated side generally west of
I-135. Ample instability, steep mid-level lapse rates, and
unseasonably strong deep layer shear will support a handful of
strong to severe storms, capable of large hail and damaging winds.
Additionally, rich low-level moisture and associated above normal
precipitable water values will support pockets of very heavy rain
and flooding.

Other than a few lingering showers/storms far southeast Kansas
Friday morning, building large-scale subsidence and low-level high
pressure will support quiet weather through Saturday, with
seasonable temperatures.

.LONG TERM...(Saturday Night through Thursday)
Issued at 203 PM CDT Thu Aug 16 2018

Model consensus continues to support increasing chances for
widespread showers/thunderstorms Saturday night through Sunday
night or early Monday, as another unseasonably strong upper low,
currently just off the Pacific Northwest Coast, moves slowly over
Mid-America. While a handful of strong to marginally severe storms
cannot be ruled out during this time frame, thinking the greatest
threat will be locally heavy rainfall given the above normal
precipitable water values, relatively poor mid-level lapse rates,
and the slow-moving nature of the upper low.

Behind this system, Monday-Wednesday look to bring a little taste
of fall, as an upper impulse diving southeast across the Midwest
allows relatively cool Canadian air to filter south into the
region. High temperatures look to be in the low 80s for many
areas, with overnight lows in the 50s-low 60s. A gradual warming
trend is expected beyond Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu Aug 16 2018

Primary concern this evening is ongoing TSRA. The main corridor
will be from KGBD to KCNU. Wind gusts in excess of 55kt and large
hail will be possible with the strongest storms. Very heavy rain
will cause reductions in VIS, potentially as low IFR/MVFR. The
greatest risk of IFR/MVFR conditions will be at KCNU. TSRA should
move out by Friday morning as the cool front pushes south of the
area. This will lead to VFR conditions then. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  90  68  90 /  30  10   0   0
Hutchinson      71  88  65  89 /  50  10   0   0
Newton          71  89  66  88 /  70  10   0   0
ElDorado        71  89  66  88 /  80  20   0   0
Winfield-KWLD   71  90  67  89 /  30  20  10   0
Russell         67  88  64  88 /  40   0   0   0
Great Bend      69  88  64  89 /  30   0   0   0
Salina          70  89  66  90 /  70   0   0   0
McPherson       71  88  65  89 /  90  10   0   0
Coffeyville     72  90  68  89 /  60  30  10  10
Chanute         72  89  67  89 /  80  30  10   0
Iola            72  88  67  89 /  80  20   0   0
Parsons-KPPF    72  89  68  89 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ099-100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RM
Hazardous weather outlook, Aug 16, 7:47 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
747 PM CDT Thu Aug 16 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
747 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will continue to impact portions of central
and southeast Kansas through the night. Large hail to 2 inches in
diameter and wind gusts of 50 to 70 mph will be possible with the
strongest storms. The threat will diminish from north to south late
by daybreak Friday. Where storms move over the same area, flash
flooding will be possible, especially areas in southeast Kansas
where recent heavy rain has occurred.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or thunderstorms may linger over far southeast Kansas
early Friday morning.

Chances for showers and thunderstorms are expected to increase once
again Saturday night through Tuesday, with the highest chances
Saturday night through Sunday night. Strong to marginally severe
storms are possible, along with locally heavy rain and possible
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through late tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 8:18 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
818 PM CDT THU AUG 16 2018

KSZ052-170145-
Marion KS-
818 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Marion County in central Kansas...

* Until 845 PM CDT.

* At 816 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Hillsboro...moving southeast at
  20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Lehigh and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3841 9697 3818 9711 3839 9737 3840 9737
      3848 9723
TIME...MOT...LOC 0118Z 302DEG 15KT 3837 9721

LAWSON
Local storm report, Aug 16, 8:25 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             HILLSBORO               38.35N 97.20W
08/16/2018  E0.88 INCH       Marion             KS   CO-OP OBSERVER

&&

VJP
Local storm report, Aug 16, 8:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             3 NE WONSEVU            38.18N 96.73W
08/16/2018  E1.75 INCH       CHASE              KS   PUBLIC

&&

VJP
Special weather statement, Aug 16, 8:42 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
842 PM CDT THU AUG 16 2018

KSZ049-170215-
Saline KS-
842 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Saline County in central Kansas...

* Until 915 PM CDT.

* At 840 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over New Cambria, or 6 miles
  northeast of Salina...moving east at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Salina, Gypsum, Smolan, New Cambria, Kipp and Salina Airport.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3896 9737 3893 9737 3893 9738 3892 9738
      3891 9737 3869 9737 3876 9785 3896 9784
TIME...MOT...LOC 0141Z 276DEG 19KT 3886 9751

VAUGHAN
Special weather statement, Aug 16, 8:42 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
842 PM CDT THU AUG 16 2018

KSZ052-170215-
Marion KS-
842 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Marion County in central Kansas...

* Until 915 PM CDT.

* At 840 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lehigh to 6 miles southeast of Hillsboro...and moving east at 30
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Florence, Goessel, Lehigh and Marion
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3821 9737 3815 9691 3836 9689 3840 9737
TIME...MOT...LOC 0142Z 285DEG 24KT 3833 9736 3828 9713

LAWSON
Special weather statement, Aug 16, 8:48 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
848 PM CDT THU AUG 16 2018

KSZ048-050-051-170215-
Ellsworth KS-Rice KS-McPherson KS-
848 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Ellsworth County in central Kansas...
  Northeastern Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...

* Until 915 PM CDT.

* At 846 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Geneseo, or 12 miles north of
  Lyons...moving southeast at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Little River, Geneseo and Windom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3850 9825 3861 9818 3853 9776 3826 9796
TIME...MOT...LOC 0147Z 301DEG 19KT 3852 9813

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:01 PM CDTSpecial Weather StatementICTBarton29 min
Aug 16, 7:03 PM CDTAreal Flood WarningICTAllen, Woodson8 hr
Aug 16, 7:12 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice63 min
Aug 16, 7:15 PM CDTSevere Thunderstorm WarningICTBarton60 min
Aug 16, 7:39 PM CDTSpecial Weather StatementICTChase36 min
Aug 16, 7:49 PM CDTSevere Thunderstorm WarningICTChase, Marion41 min
Aug 16, 8:17 PM CDTSpecial Weather StatementICTRice28 min
Aug 16, 8:18 PM CDTSpecial Weather StatementICTMarion27 min
Aug 16, 8:25 PM CDTSevere Thunderstorm WarningICTChase50 min
Aug 16, 8:42 PM CDTSpecial Weather StatementICTSaline33 min
Aug 16, 8:48 PM CDTSpecial Weather StatementICTRice27 min
Aug 16, 8:53 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline39 min
Aug 16, 8:59 PM CDTSevere Thunderstorm WarningICTButler, Greenwood46 min
Aug 16, 9:43 PM CDTSpecial Weather StatementICTMarion32 min
Aug 16, 10:00 PM CDTSpecial Weather StatementICTButler30 min
Aug 16, 10:15 PM CDTSpecial Weather StatementICTMarion30 min
Aug 16, 10:26 PM CDTAreal Flood WarningICTGreenwood9 hr
Aug 16, 10:43 PM CDTSpecial Weather StatementICTMarion32 min
Aug 16, 11:57 PM CDTSpecial Weather StatementICTMarion33 min
Aug 17, 12:24 AM CDTSpecial Weather StatementICTMarion51 min
Aug 17, 1:19 AM CDTSpecial Weather StatementICTMarion26 min
Aug 17, 2:48 AM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion25 min
Aug 17, 4:31 AM CDTSpecial Weather StatementICTWilson29 min
Aug 17, 5:29 AM CDTAreal Flood WarningICTLabette4 hr
Aug 17, 5:32 AM CDTSpecial Weather StatementICTButler28 min
Aug 17, 5:38 AM CDTSpecial Weather StatementICTLabette37 min
Aug 17, 6:45 AM CDTAreal Flood WarningICTMarion7 hr
Aug 17, 8:29 AM CDTAreal Flood WarningICTMontgomery5 hr
Aug 17, 9:30 AM CDTAreal Flood WarningICTLabette26 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.